Virginia, 2025Hail and Damaging Winds in Virginia, April 14, 2025
April 14, 2025 · NWS RNK · 10 events in 4 counties and zones
Storms developed along and in advance of a cold front. Some of these storms became strong enough to produce damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Storms developed along and in advance of a cold front. Some of these storms became strong enough to produce damaging winds and hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 14, 1:04 PM EST, 5 hours 32 minutes earlier.
Area forecast discussion, Apr 14, 1:04 PM EST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
204 PM EDT Mon Apr 14 2025
.SYNOPSIS...
A frontal passage will bring showers and strong to severe
storms this evening and tonight. Storms will be capable of
strong winds and large hail. Tuesday will be notably cooler,
with gusty winds. Wednesday will be cooler as well, but a return
to near or above normal temperatures is expected Thursday into
the weekend. Otherwise, mainly dry weather is expected through
Friday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 100 PM EDT Monday...
Key Messages:
1) Severe thunderstorm threat for this evening and tonight has
increased.
2) Strong post-frontal winds increase on Tuesday.
Upper level ridging currently centered over the southeast United
States with an upper shortwave progressing across the northern
Plains and Great Lakes. A surface cold front is currently located
across Indiana and Ohio with a warm front draped across the Mid
Atlantic. Another quick moving shortwave moving out of the mid
Mississippi Valley ahead of the the main upper wave over the Great
Lakes will moving along the cold front this afternoon/evening.
Current surface observations still have upper 40F to low 50F dew
points across the region, but mid upper 50F dew points centered over
central TN and southern KY will advect north and east through this
evening amid strong southwest flow. Although boundary layer moisture
remains modest for April standards, this should still be enough to
result in continued destabilization downstream of the approaching
front. With daytime heating, combined with modest dew points and
strong forcing for ascent, storms are expected to form across West
Virginia late this afternoon and evening. Forecast
soundings/hodographs support multicellular bow echos, but also
embedded supercells owing to strong unidirectional speed shear.
Damaging winds will be the main threat as noted by inverted-V
sounding profiles, but steep lapse rates and a relatively low
freezing level, a few storms could produce very large hail.
Storms that develop initially over West Virginia will progress south
and east through this evening, but weaken with the loss of heating
after 10PM. Still a bit of uncertainty how far east storms progress
before they begin to weaken due to loss of heating. A sooner storms
initiation upstream over West Virginia will likely result in storms
progressing further across the CWA. With all that said, confidence
has atleast increased for southeast West Virginia and east into the
Shenandoah Valley, for which an Enhanced Risk has been issued. South
and east of the I64 corridor, confidence begins to lessen.
Cold front will finally move across late tonight and will be east of
the region tomorrow morning. Drier and cooler air will arrive behind
the front, along with increasingly gusty west-northwest winds. Gusts
in the higher elevations in the 40 to 50MPH range through Tuesday
night, thus a Wind Advisory will be issued for a portion of the
area to address the gusty winds.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 130 PM EDT Monday...
Key Messages:
1) Rain/snow showers linger in the WV mountains through Wednesday
morning.
2) Below normal temperatures midweek return to normal by Thursday.
Strong northwesterly flow continues for Tuesday night, as the low in
Canada combined with a strong high in the Central Plains will create
a tight pressure gradient across the Mid-Atlantic. Wind gusts of 25-
35+ mph will remain likely west of the Blue Ridge through Wednesday
morning. Due to the strong upslope flow, the western facing
mountains in West Virginia will see rain/snow showers overnight into
Wednesday morning before drier air moves in and the upper-level
trough shifts east, ending any precipitation. QPF totals will be
very light, with a trace to possibly 0.10" at most. NBM
probabilities of seeing greater than a tenth of QPF is under 10%.
Snow totals will also be minimal, as warm ground temperatures will
melt most if not all of the falling snow, though a trace to around
half of an inch could occur on elevated surfaces in Western
Greenbrier County, which is an increase since yesterday.
Winds remain elevated through the day on Wednesday with gusts of 20-
30+ mph before finally reducing Wednesday night as the pressure
gradient lessens. High pressure over the Southeastern US will move
into the Mid-Atlantic on Wednesday and dominate the weather pattern
through late week. This will keep quiet weather across the entire
RNK CWA, with no precipitation expected through the rest of the
period.
Temperatures remain below average on Wednesday, with highs in the
50s/60s, but rise to near normal with area-wide 60s for Thursday.
Lows will remain chilly, in the 30s/40s each morning, with even a
few 20s possible Thursday morning in the highest elevations.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 130 PM EDT Monday...
Key Messages:
1) Above average temperatures return for the late week and weekend.
2) Quiet weather continues until a frontal boundary tries to move
into the area late weekend.
The high pressure over the Mid-Atlantic continues to keep quiet
weather across our area for the late week into the weekend. The high
shifts south and east offshore into the western Atlantic this
weekend, with ridging continuing to keep convection along a frontal
boundary off to our northwest in the Ohio Valley. As an upper-level
shortwave trough slightly amplifies, it will nudge the high south,
allowing the front to sag south into the northern portions of our
area late Saturday into Sunday, albeit with limited moisture.
Nonetheless, showers continue to be possible through most of the
weekend, as a new low will form along the tail end of the old
frontal boundary in the Great Plains and move into the Great Lakes
Region late Monday. The associated warm front will move through our
area Sunday afternoon, continuing to keep showers in the forecast.
The warm front lifts to the north, with high pressure ridging back
over the area for Monday. Late in the day, the main cold front moves
in, bringing showers and storms back into the area once again.
Well above-average temperatures will persist through the period,
with highs in the 70s. The piedmont will likely see 80s over the
weekend, due to a warm, southerly flow around the high pressure.
Lows will also remain very consistent and mild, in the 50s to around
60 each morning.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 145 PM EDT Monday...
Widespread VFR across the region with only some passing high
clouds. VFR should continue through much of the afternoon and
even into the early evening. Conditions could deteteriorate
across the mountains late this evening and into tonight as a
cold front approaches with associated rain and thunderstorms.
Thunderstorms could begin to impact LWB/BLF as early as 00Z/8PM
and could potentially be strong to severe capable of damaging
winds and large hail. Less confidence of impacts to terminals
further east at ROA/BCB for thunderstorms, but seems likely
there will be at least a period of rain tonight for the two
aforementioned terminals. LYH/DAN should remain VFR with only
limited chances of a few passing showers.
Winds also remain gusty from the southwest ahead of the front.
Some gusts across the mountains exceeding 20 mph and may
continue to do so through late evening. Perhaps a slight
decrease overnight, but winds increase sharply tomorrow morning
behind a passing cold front. Strong west-northwest winds 25 to
35 MPH are possible. Gusts could be higher in the highest
elevations.
.EXTENDED AVIATION OUTLOOK...
High pressure will bring a return to widespread VFR conditions
by Wednesday, and will persist through the end of the work week,
before another system over the weekend brings increasing
chances for sub-VFR conditions.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BMG
Hazardous weather outlook, Apr 14, 5:45 PM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
645 PM EDT Mon Apr 14 2025
VAZ009-012-016-017-032>034-043>045-152245-
Smyth-Wythe-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-
645 PM EDT Mon Apr 14 2025
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Tonight.
There is a Marginal Risk of severe storms tonight. The main threat
is damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
VAZ007-010-011-013-014-018>020-022>024-035-046-047-WVZ042>044-507-
508-152245-
Tazewell-Bland-Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Amherst-Appomattox-Buckingham-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
645 PM EDT Mon Apr 14 2025
...SEVERE THUNDERSTORM WATCH 138 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
NCZ003>006-019-020-VAZ058-059-152245-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Halifax-Charlotte-
645 PM EDT Mon Apr 14 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-152245-
Ashe-Alleghany NC-Watauga-Grayson-
645 PM EDT Mon Apr 14 2025
...WIND ADVISORY IN EFFECT FROM 8 AM TUESDAY TO 8 AM EDT WEDNESDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Bath
- When
- April 14, 6:36 PM EST
- Where
- Bath County, 5.69 mi WSW of Nimrod Hall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 37.922, -79.728
Thunderstorm winds blew multiple trees down on Stilington Drive. Damage values are estimated.
Hail, Bath
- When
- April 14, 6:36 PM EST
- Where
- Bath County, 0.69 mi S of Hot Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.990, -79.830
Hail, Rockbridge
- When
- April 14, 6:49 PM EST
- Where
- Rockbridge County, 0.69 mi S of Goshen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.970, -79.500
Hail, Rockbridge
- When
- April 14, 7:01 PM EST
- Where
- Rockbridge County, 0.69 mi S of Aqua
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.860, -79.350
Hail, Rockbridge
- When
- April 14, 7:03 PM EST
- Where
- Rockbridge County, 1.76 mi NW of Cornwall
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.820, -79.320
Thunderstorm Wind, Bath
- When
- April 14, 7:24 PM EST
- Where
- Bath County, 4.46 mi SSE of (Hsp)ingalls Fld Hot to 3.21 mi SSE of (Hsp)ingalls Fld Hot
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.890, -79.800
Thunderstorms winds downed at least five trees and many small limbs throughout Douthat State Park. Minor damage occurred to a camper trailer by a downed large limb. Another large limbed caused damage to a horse stall. Just outside of the park, a tree was downed within the county along Douthat Road. Damage value are estimated.
Hail, Bath
- When
- April 14, 7:24 PM EST
- Where
- Bath County, 3.82 mi SSE of (Hsp)ingalls Fld Hot
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.900, -79.800
Hail fell ranging in size from pea to quarter size. The hail accumulated on the ground to around a one inch depth. Where hail washed off buildings and accumulated, the depth of the hail reached 12 inches. The next morning (12 hours later) there were still piles of hail. The hail damaged pine trees and also a skylight to a RV camper. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- April 14, 8:01 PM EST
- Where
- Amherst County, 3.21 mi SSE of Oronoco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 37.690, -79.240
Thunderstorm winds blew a tree down which blocked a road. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- April 14, 8:03 PM EST
- Where
- Amherst County, 3.53 mi NW of Pleasantview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- COOP Observer
- Coordinates
- 37.660, -79.290
Thunderstorm winds blew two trees down along Reservoir Road, just north of Enchanted Creek. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- April 14, 8:44 PM EST
- Where
- Buckingham County, 2.26 mi NW of Dillwyn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.549, -78.483
Thunderstorm winds downed two trees across South Constitution Route, blocking both lanes. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in West Virginia, April 14, 2025$26,000 · 2.25 in hail · 61 events
- Lightning Strike in New York, April 14, 2025$370,000 · 1 event
- Hail and Damaging Winds in Kentucky, April 14, 2025$12,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, April 14, 2025$16,000 · 3 in hail · 8 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$2,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 14, 2025$5,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, April 14, 2025$9,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Kentucky, April 14, 2025$4,000 · 1 in hail · 5 events
- Hail and Damaging Wind in West Virginia, April 14, 2025$1,000 · 1.25 in hail · 5 events
- High Wind in South Dakota, April 14, 202554 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 14, 20253 events
- Hail and Damaging Wind in Indiana, April 14, 2025$1,000 · 0.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250706, 1250707, 1250710, 1255160, 1256854, 1255167, 1255168, 1255172, 1255175, 1256853.